I tapered off of a nine month run of Lexapro over six weeks. I felt okay for about 3 weeks and then had a "surge" of anxiety. My pharmacist says that it takes 3 weeks for it to get out of your system, which made sense for me because it was three weeks after I stopped that I felt crappy. I haven't been back on it and that was over a 18 months ago, it did get better but if I can remember correctly there was only brief period that I didn't feel right. Maybe a week or so.
I wish you luck.
My Successful Lexapro Withdraw Story (April 2008)
I decided to take the time to write this because I had a very hard time finding anyone with similar withdraw experiences as me. I had an even harder time finding a successful taper schedule that minimized the withdraw side effects. What little information I found was a tremendous help in getting me through this challenging time. The piece of mind that “what I was experiencing was normal” was priceless. My hope is that by writing this I will help someone through the difficult withdrawal process. In my experience very few people who have been successful in withdrawing from these drugs remain on forums such as this to help people and answer questions for those currently going through these experiences.
I am a 32 yr old male. I am married with two children under the age of 5. I am a professional and I manage a multi-million dollar a year business. I was on Lexapro for about 4 years. A family practice MD put me on it in 2004 during a very stressful time in my life (new baby, new job, relocation, professional licensure examination, etc.). Maybe I needed it, maybe not. I now know I did not have good stress coping skills at that point in my life. In hind site, the Dr had probably just seen the Lexapro rep and so there I was on it.
Fast-forward 3.5 years. I was still on the drug with no end in site. In fact, I had now added 150 mg of Wellbutrin per day to the mix because the Lexapro was making feel so bad. I decided to ditch the family practice MD and found a Psychiatrist, MD with the goal to start the process of weaning of these drugs. I felt the side effects while on the drug were hindering my day-to-day life. In summary, I felt worse on the drug than any benefit I received from the drug.
After a trial and error process, it took me about 6 months to wean off 10 mg of Lexapro going down in 2.5 mg increments. I was very sensitive to coming off this drug. As I write this, I am seven weeks off Lexapro and I feel somewhat back to normal. I can cope with day-to-day life and have no desire to go back on Lexapro. Keep in mind I just started withdrawing from the Wellbutrin. However, it took a good 6 weeks to get over the Lexapro withdraw side effects. Weeks 2 through 4 were the most difficult to cope with in my case. I experienced the following withdraw side effects:
· Very dry, sore, aching eyes
· Brain zaps/shivers (mild)
· Blurred vision
· Constant Headaches (I took the maximum dose of Tylenol each day, 400 mg for about 6 weeks)
· What I would call severe nausea (I took the maximum dose of Pepto-Bismol each day for about 6 weeks)
· Trouble sleeping
· Self-doubt and wondering if I would ever be normal again
· Wanting to cry for no reason
However, I made it through the difficult 6 weeks one day at a time. In faith I even through away the left over Lexapro pills so I could not relapse. Please keep in mind I did this under the supervision of a MD. I made it and you can too! Hang in there. It can be very difficult.
I am now two weeks into the process of withdrawing from Wellbutrin. I will post this experience once I finish. However at this point, it appears easier to withdraw than the Lexapro in my case. Good luck and God Bless.
Helpful Resources During my Journey:
The Holy Bible
Attending Church Regularly
Remembering God is in control. This did not catch Him by surprise and He already made provision for me.
I have been on Lexapro for 2yrs now. I was up to 30mg. I tried tapering down a couple different times, but I would find myself sad, depressed and wanting to cry very easily. I have now tried again (a 3rd time), but added Vitamin D (1,000 IU) gel caps to my diet as well, and I have not had any of the emotional problems like before. I went from 30mg, to 25mg, to 20mg and now I have been on 15mg for about a month now and feel (emotionaly) the same as I did at 30mg. I have to assume it is the Vitamin D, since that is the only change I have made this time. I am not a Dr, so I would suggest anyone wanting to taper off, talk to your Dr, but I know for a fact that it has helped me. Plus, Vitamin D has many other benefits and is something the body needs anyway. I have read that as many as 50% of Americans are deficient in Vit D, which that alone could be a source of depression/or intensify depression in some people. I hope I can help someone else with this info.
I took Lexapro for 7 years, and began tapering off before the 2010 Holidays . . . so I do know from experience about most symptoms associated with SSRI discontinuation (or withdrawal). One of the worst for me was a combination dizzy / light-headed / "buzzy" feeling (mine even accompanied by a sort of popping sound on occasion). Frantic, I tried lots of alternatives, but what worked best for me: OTC meclazine (Dramamine, or other) for the acute symptoms, and 5-HTP / St. John's Wort / B-Complex supplements for longer-term management. As any of you who have also made it through knows, alhough it takes time, IT DOES GET BETTER. I also started taking Omega 3 & 6 Fish Oil(s) after I did some additional research, and I appreciate the vitamin D advice. I will add that to my current supplement regimen! GOOD LUCK TO ALL, and my only other advice is -- when having those feelings of doubt / insecurity / irritability -- rationalize it to be the effect of the serotonin imbalance or whatever . . . YOU ARE NOT "LOSING YOUR MIND". At times, I couldn't even watch the evening news without actually getting choked up and sometimes even crying! Can you imagine what a sight that was? HANG IN THERE ALL!
I have been on 20mg of Lexapro for 2 years. At the time it made sense for me to start. The drug helped me cope with a variety of issues I was having. I felt however frustrated to be dependant on a chemical.
I decided to taper off when I realized things in my life were great, and my support system was in place. Since tapering off I have been a mess. I experienced tingling numbness in my arms and face, dizziness, exhaustion, and worst of all this urge to cry ALL THE TIME. I feel so sad but when I ask myself what is wrong I know the answer is: Nothing. My mother went through withdrawls about 6 months ago cold turkey and said it ended in about a week, week and a half. I hope it is soon.
Thanks for the advice on increased omega-3s and vitamin D. I will be trying that as soon as I can.
thank you for the above comments everyone, it was nice to read them so as not to feel as alone in suffering
i have been on escitalopram for several months but did not have success with it (the main problem was, feeling too tired, and numbed emotions, along with the feeling that it was really working as well as i had hoped anyway, in that i still was experiencing some depression and anxiety
i am currently tapering off but feel horrendous. it is quite hard to describe; the most notable issue though is the increased anxiety and the 'im losing it' feeling. i can only hope this feeling does not last too long. good luck to anyone else who is reading this and going through this